Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 21, 2017, 2:57 PM EST for Appling County, Bacon County, Coffee County, Georgia. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 2:57 PM EST (19:57 UTC)
- Expired
- Jan 21, 2017, 3:16 PM EST
- In force
- 19 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Appling County, GA, Bacon County, GA, Coffee County, GA
The radar
The Moody AFB radar (KVAX), 90 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 3:05 PM EST | TSTM WND DMG | Nw Baxley, GA | TREES AND POWERLINES DOWN NEAR JONES STREET AND TOLLISON STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 1:51 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.9
The text
As transmitted.
323
WUUS52 KJAX 211957
SVRJAX
GAC001-005-069-212045-
/O.NEW.KJAX.SV.W.0009.170121T1957Z-170121T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
257 PM EST SAT JAN 21 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Bacon County in southeastern Georgia...
East central Coffee County in southeastern Georgia...
Central Appling County in southeastern Georgia...
* Until 345 PM EST
* At 257 PM EST, a severe thunderstorm was located 7 miles south of
Douglas, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Baxley, Alma, Nicholls and New Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3152 8214 3151 8221 3153 8223 3150 8227
3146 8250 3147 8250 3147 8263 3144 8263
3143 8266 3154 8273 3183 8229
TIME...MOT...LOC 1957Z 240DEG 36KT 3141 8281
HAIL...1.00IN
WIND...60MPH
$$
NELSON2 follow-up statements
110
WWUS52 KJAX 212007
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
307 PM EST SAT JAN 21 2017
GAC069-212017-
/O.CAN.KJAX.SV.W.0009.000000T0000Z-170121T2045Z/
Coffee GA-
307 PM EST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COFFEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3152 8214 3151 8221 3153 8223 3150 8227
3146 8250 3147 8250 3154 8254 3163 8259
3183 8229
TIME...MOT...LOC 2007Z 247DEG 43KT 3153 8243
$$
GAC001-005-212045-
/O.CON.KJAX.SV.W.0009.000000T0000Z-170121T2045Z/
Bacon GA-Appling GA-
307 PM EST SAT JAN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR BACON AND CENTRAL APPLING COUNTIES...
At 307 PM EST, a severe thunderstorm was located near Alma, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Baxley, Alma and New Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3152 8214 3151 8221 3153 8223 3150 8227
3146 8250 3147 8250 3154 8254 3163 8259
3183 8229
TIME...MOT...LOC 2007Z 247DEG 43KT 3153 8243
HAIL...1.00IN
WIND...60MPH
$$
NELSON007
WWUS52 KJAX 212016
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
316 PM EST SAT JAN 21 2017
GAC001-005-212025-
/O.CAN.KJAX.SV.W.0009.000000T0000Z-170121T2045Z/
Bacon GA-Appling GA-
316 PM EST SAT JAN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR BACON AND CENTRAL APPLING
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3152 8214 3151 8221 3153 8223 3150 8227
3146 8250 3147 8250 3154 8254 3163 8259
3183 8229
TIME...MOT...LOC 2014Z 240DEG 36KT 3157 8235
$$
NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:40 PM EST, 17 minutes earlier.
Area forecast discussion, Jan 21, 2:40 PM EST, 17 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
240 PM EST Sat Jan 21 2017
...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA
THROUGH 7 PM THIS EVENING...
.NEAR TERM /Through Sunday/...
Squall line moving eastward around 50 mph into southeast Georgia
this afternoon. Other convection was developing out ahead of the
line in southeast Georgia as well. A Tornado Watch is in effect
until 7 PM for the portions of southeast Georgia. Straight line
wind damage, large hail, and isolated tornadoes are possible. The
broken line and additional cells are forecast to push quickly east
while weakening along/south of the I-10 corridor this evening.
Temperatures have warmed into the mid 70s to lower 80s across the
region. A record high was set at Jacksonville International
Airport of 84 degrees this afternoon, which breaks the old record
of 83 degrees set back in 1929.
Tonight: There remains considerable uncertainty for the forecast
tonight. The severe parameters will increase across the region,
including deep level shear and low level helicity. However, it is
unclear if the atmosphere will be able to recover after the
convection moves through southeast Georgia this afternoon. Most
models are not extending convection southwestward into the Gulf
from the MCS that is forecast to track north of the region along
the stalled boundary well north of the area overnight. However,
the ECMWF has been very consistent with an additional convective
cluster developing overnight, and then moving into the Suwannee
River valley and western portions of southeast Georgia. If this
convection does develop like the ECMWF and a few other models
suggest, strong tornadoes (EF2 or greater) could be possible
across the extreme western portion of the region late tonight.
Mostly cloudy to cloudy skies will prevail overnight, and lows
will be in the low to mid 60s.
Sunday: Upper level low will move into the Arklatex region Sunday
morning and then push east into northern Alabama by the evening.
An area of low pressure will develop across the southeast and
rapidly deepen as it moves northeast into northern Georgia and
merges with another area of low pressure to the west. A squall
line is likely to develop and push through the region in the
afternoon. All modes of severe weather are possible, with the
largest threats being damaging straight line winds of 60-80+ mph,
and isolated tornadoes in the QLCS line. Discreet cells could also
develop out ahead of the line. Quarter sized hail is also
possible.
.SHORT TERM /Monday and Tuesday/...
Monday: A few light showers are possible Monday morning in the
wrap around moisture. Westerly flow will continue through the day,
so temperatures are not forecast to be significantly colder. Highs
will be closer to normal in the 60s. Lows are forecast to be in
the 40s.
Tuesday: High pressure will build east from the central Gulf
towards the Florida peninsula as an area of low pressure moves
northeastward across the central plains. Near normal temperatures
are forecast for Tuesday, with highs in the 60s. Lows are forecast
to be in the low to mid 40s.
.LONG TERM /Wednesday through Friday/...
Wednesday: An area of low pressure will move across the northern
Great Lakes on Wednesday, and a cold front will push into the
southeast. Surface high pressure will shift east into the western
Atlantic, and the flow will shift to the southwest by the evening.
Temperatures will warm back into the low to mid 70s. Lows are
forecast to be in the mid to upper 50s Thursday morning.
Thursday: A strong cold front is forecast to push into the region
during on Thursday and Thursday evening, bringing a chance of
showers to the region. Highs are forecast to be cooler across
southeast Georgia, in the mid 60s to near 70, but remain in the
low to mid 70s for northeast Florida. Lows Thursday night are
forecast to be near 40 to to the lower 40s across southeast
Georgia, and the 40s across northeast Florida.
Friday: Much cooler conditions are forecast by the end of the
week behind the cold front. Highs are forecast to be in the 50s to
lower 60s, with lows Saturday morning in the mid 30s to lower 40s.
&&
.AVIATION...
VFR conditions through the afternoon with breezy south to
southwesterly winds 10-15 knots with gusts to around 25 knots. A
weakening line of convection may move into the region this evening
and dissipate before midnight. The low level jet will strengthen
overnight, bringing in stratus. MVFR ceilings are forecast
overnight, and then may continue through much of the day on
Sunday. A squall line is forecast to push into the region on
Sunday, possibly near or after the end of the current TAF period.
Winds could gust to 40 mph near the end of the TAF period ahead of
the squall line, with severe gusts along the squall line in the
afternoon.
&&
.MARINE...
Strong area of low pressure will push across the southeast, a
strong wind gradient will develop behind it. Small Craft
Advisories are in effect for the offshore waters starting tonight.
A Gale Watch is in effect for the offshore waters beginning 21Z on
Sunday and continuing through 04Z on Tuesday. West to southwest
winds will increase to 30-35 knots offshore with gusts to 40 knots
possible. A Small Craft Advisory is in effect for the nearshore
waters beginning 15Z on Sunday and continuing through 15Z on
Tuesday. Seas will build to 6-10 feet offshore Sunday through
Monday night.
Rip currents: Low to moderate risk of rip currents through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 77 52 63 / 80 90 20 10
SSI 64 73 55 65 / 70 90 50 10
JAX 65 80 56 66 / 60 100 40 0
SGJ 66 80 57 68 / 30 100 70 10
GNV 65 79 54 66 / 50 100 50 10
OCF 65 80 56 67 / 30 100 60 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Gale Watch from Sunday afternoon through Monday evening for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
Small Craft Advisory from 11 PM this evening to 4 PM EST Sunday
for Waters from Altamaha Sound GA to Fernandina Beach FL
from 20 to 60 NM-Waters from Fernandina Beach to St.
Augustine FL from 20 to 60 NM-Waters from St. Augustine to
Flagler Beach FL from 20 to 60 NM.
Small Craft Advisory from 10 AM Sunday to 10 AM EST Tuesday for
Coastal waters from Altamaha Sound to Fernandina Beach FL
out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
&&
Kennedy/Kennedy/GuilletHazardous weather outlook, Jan 21, 2:28 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 228 PM EST SAT JAN 21 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-221930- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 228 PM EST SAT JAN 21 2017 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST GEORGIA UNTIL 7 PM THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A TORNADO WATCH IS IN EFFECT FOR INLAND PORTIONS OF NORTHEAST GEORGIA UNTIL 7 PM TONIGHT. ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE LATE TONIGHT ACROSS THE SUWANNEE VALLEY AND WESTERN PORTIONS OF SOUTHEAST GEORGIA. DAMAGING WINDS...LARGE HAIL...AND TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A STRONG COLD FRONT WILL CROSS THE REGION ON SUNDAY. STRONG TO SEVERE STORMS ARE LIKELY ON SUNDAY WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE. TOTAL STORM RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE TWO TO FIVE INCH RANGE ACROSS SOUTHEAST GEORGIA AND THE ONE TO THREE INCH RANGE ACROSS NORTHEAST FLORIDA. A GALE WATCH IS IN EFFECT FOR THE OFFSHORE WATERS SUNDAY AFTERNOON THROUGH LATE MONDAY NIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS FROM SUNDAY THROUGH TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 21, 1:38 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EST SAT JAN 21 2017
GAZ132>135-211930-
Jeff Davis GA-Bacon GA-Appling GA-Coffee GA-
138 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...EASTERN JEFF
DAVIS...EAST CENTRAL COFFEE AND NORTHWESTERN APPLING COUNTIES UNTIL
230 PM EST...
At 138 PM EST, Doppler radar was tracking a strong thunderstorm near
West Green, or near Douglas, moving northeast at 40 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Baxley, Graham, West Green, Denton, Pine Grove and Grays
Landing.
LAT...LON 3195 8241 3196 8240 3195 8239 3196 8239
3195 8237 3194 8238 3194 8237 3179 8222
3149 8283 3157 8292 3196 8246 3197 8243
TIME...MOT...LOC 1838Z 231DEG 34KT 3158 8280
NELSONSpecial weather statement, Jan 21, 1:56 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
156 PM EST SAT JAN 21 2017
GAZ132-133-149-212000-
Jeff Davis GA-Atkinson GA-Coffee GA-
156 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFF DAVIS...COFFEE
AND WESTERN ATKINSON COUNTIES UNTIL 300 PM EST...
At 156 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Scotland to near Pridgen to near Lenox.
Movement was northeast at 60 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Douglas, Hazlehurst, Pearson, Willacoochee, Broxton, Ambrose,
Snipesville, Pridgen and Denton.
LAT...LON 3197 8246 3162 8279 3119 8288 3118 8305
3128 8303 3134 8307 3140 8314 3146 8315
3151 8308 3161 8306 3166 8300 3178 8300
3178 8287 3192 8268 3196 8255 3195 8249
3196 8250 3197 8248
TIME...MOT...LOC 1856Z 246DEG 53KT 3203 8283 3167 8300 3126 8352
NELSONSpecial weather statement, Jan 21, 2:54 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
254 PM EST SAT JAN 21 2017
GAZ132-149-163-212045-
Clinch GA-Atkinson GA-Coffee GA-
254 PM EST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLINCH...SOUTH
CENTRAL COFFEE AND ATKINSON COUNTIES UNTIL 345 PM EST...
At 254 PM EST, Doppler radar was tracking a strong thunderstorm near
Lakeland, moving northeast at 40 mph.
Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.
Locations impacted include...
Douglas, Pearson, Cogdell and Axson.
A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.
LAT...LON 3151 8284 3128 8263 3129 8266 3127 8270
3123 8270 3122 8269 3118 8267 3102 8297
3118 8297 3119 8305 3123 8305 3128 8303
3130 8306
TIME...MOT...LOC 1954Z 234DEG 36KT 3112 8310
NELSONThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 1:38 PM EST | Special Weather Statement | JAX | Coffee | 52 min |
| Jan 21, 1:45 PM EST | Severe Thunderstorm Warning | JAX | Appling, Bacon, Coffee, Jeff Davis | 45 min |
| Jan 21, 1:56 PM EST | Special Weather Statement | JAX | Atkinson, Coffee, Jeff Davis | 64 min |
| Jan 21, 2:15 PM EST | Severe Thunderstorm Warning | JAX | Atkinson, Bacon, Coffee | 45 min |
| Jan 21, 2:22 PM EST | Severe Thunderstorm Warning | JAX | Appling | 23 min |
| Jan 21, 2:32 PM EST | Tornado Warning | JAX | Appling | 13 min |
| Jan 21, 2:54 PM EST | Special Weather Statement | JAX | Atkinson | 51 min |
| Jan 21, 3:04 PM EST | Special Weather Statement | JAX | Bacon | 41 min |
| Jan 21, 3:10 PM EST | Special Weather Statement | JAX | Pierce | 50 min |
| Jan 21, 3:31 PM EST | Special Weather Statement | JAX | Clinch, Echols | 44 min |
| Jan 21, 3:34 PM EST | Special Weather Statement | JAX | Wayne | 41 min |
| Jan 21, 3:54 PM EST | Special Weather Statement | JAX | Pierce, Ware | 51 min |
| Jan 21, 4:30 PM EST | Special Weather Statement | JAX | Brantley, Charlton | 45 min |
| Jan 21, 5:04 PM EST | Special Weather Statement | JAX | Camden, Charlton, Glynn | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.